Alert archive / New York / Gale Watches in 2011

Gale Watch 18, NWS New York, NY

November 9, 2011

NWS New York, NY issued this gale watch at Nov 9, 2011, 4:11 PM EST. It took effect at Nov 11, 2011, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 9, 2011, 4:11 PM EST (21:11 UTC)
In effect from
Nov 11, 2011, 6:00 AM EST
Expired
Nov 10, 2011, 3:24 PM EST
In force
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Nov 9, 3:52 PM EST, 19 minutes earlier.

Area forecast discussion, Nov 9, 3:52 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
352 PM EST WED NOV 9 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK WELL NORTH OF THE AREA...DRAGGING
A COLD FRONT THROUGH THE REGION ON THURSDAY. AN UPPER LEVEL TROUGH
WILL PUSH ACROSS THE REGION ON FRIDAY. HIGH PRESSURE WILL BUILD
SOUTH OF THE REGION FOR THE WEEKEND. UNSETTLED WEATHER IS EXPECTED
FOR THE FIRST PART OF NEXT WEEK AS A SERIES OF FRONTAL SYSTEMS
MOVE ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DRY CONDITIONS EXPECTED EARLY TONIGHT...MAINLY BEFORE 06Z...WITH THE
LAST BIT OF HIGH PRESSURE IMPACTING THE AREA. THE HIGH WILL HAVE
MOVED OUT COMPLETELY BY EARLY THURS MORNING AND TWO LOW PRESSURE
SYSTEMS BECOME THE MAIN STORY...MAINLY FOR THE NEXT PERIOD. GFS AND
NAM BOTH INDICATE DRIER MID LEVELS UNDER UPPER LEVEL SUBSIDENCE.
HOWEVER...THE PERSISTENT ONSHORE FLOW WILL INJECT MOIST AIR INTO THE
AREA THROUGHOUT THE NIGHT. SOUNDINGS INDICATE A LOW LEVEL
INVERSION...KEEPING THE LOWER LEVELS VERY MOIST...WHICH SHOULD LEAD
TO THE DEVELOPMENT OF FOG AND STRATUS. THINKING THE FOG WILL BEGIN
SOON AFTER SUNDOWN OVER PORTIONS OF SE CT...LI...AND INTERIOR NY AS
TEMPS DROP QUICKLY. SOUNDINGS SHOW VERY SATURATED LOWER LEVELS AS
WELL...WHICH MAY ALSO LEAD TO SOME PATCHY DRIZZLE BETWEEN 06 AND
12Z. PARTLY CLOUDY SKIES ARE EXPECTED DURING THE EVENING...THEN
EXPECT MOSTLY CLOUDY WITH THE FURTHER DEVELOPMENT OF STRATUS OVER
THE AREA FOR THE REST OF THE OVERNIGHT HOURS. THE CLOUD COVER AND
INCREASED MOISTURE IN THE LOWER LEVELS WILL PROVIDE FOR A
MILD...DRIZZLY NIGHT. OVERNIGHT LOWS WILL REMAIN WELL ABOVE
AVERAGE...WITH AREAS ALONG THE COAST NEAR 50...AND THE INTERIOR
DROPPING INTO THE MID 40S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
MODELS ARE COMING INTO BETTER AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TWO LOW PRESSURE SYSTEMS...AS WELL AS THE COLD
FRONT WHICH WILL PASS THROUGH THE REGION. ONE SFC LOW PRESSURE WILL
PASS WELL TO THE NORTH OF THE AREA...MOVING THROUGH THE EASTERN GL
REGION AND INTO SOUTHERN CANADA. THIS LOW DRAGS A COLD FRONT THROUGH
THE NE LATE THURS. THE GFS AND ECMWF WERE MORE IN LINE...BRINGING THE
COLD FRONT THRU BETWEEN 18 AND 00Z...WHILE THE NAM WAS SLIGHTLY
BEHIND...BRINGING THE FRONT THROUGH CLOSER TO 00Z. COMPROMISED ON
THE TIMING FOR THIS FORECAST...AND BROUGHT THROUGH THE WESTERN
PORTIONS OF THE CWA BY 21Z...AND THE EASTERN BY 01Z. WINDS WILL
SHIFT AND INCREASE TO A NWLY FLOW IN THE WAKE OF THE FRONT. THE
OTHER FACTOR TO CONSIDER IS TC SEAN...LOCATED OFF THE COAST OF THE
SE US. AN INVERTED TROUGH EXTENDS FROM SEAN...WITH THE MODELS THEN
ACTUALLY WANTING TO DEVELOP A CLOSED LOW OFF THE COAST OF THE NE BY
00Z FRI. THIS LOW THEN PUSHES OFF TO THE NORTH BY FRI MORNING. THE
TROUGH CONNECTING TO THIS LOW WILL ALLOW FOR MOISTURE FROM SEAN TO
PROPAGATE TO THE NORTH.

DRIZZLE AND FOG WILL BE POSSIBLE THROUGH AROUND 15Z WHEN THE LOW
LEVEL INVERSION WEAKENS. NOW...THE TIMING AND LOCATIONS OF THE RAIN
BECOME TRICKY FOR THE AFTERNOON. THE GFS BRINGS IN THE HEAVIER
PRECIP AROUND 18Z...HOWEVER...KEEPS THE HEAVIEST PRECIP TO THE NORTH
AND EAST OF THE CWA. THE NAM AND ECMWF ARE IN A LITTLE BETTER
AGREEMENT BRINGING THE HEAVIEST PRECIP THROUGH BETWEEN 18 AND
00Z...AND PUTTING THE HEAVIEST OVER THE CENTRAL AND EASTERN PORTIONS
OF THE CWA. CONTINUED THE IDEA OF A COMPROMISE FOR THE
AREA...BRINGING THE LIKELY POPS IN TO THE EASTERN AREAS BETWEEN 19
AND 21Z. KEPT ONLY CHC POPS IN THE WESTERN AREAS OF THE CWA AS THE
DRIVING FORCE BEHIND THE PRECIP LOOKS TO MAINTAIN A COURSE MORE TO
THE EAST...OFF THE EASTERN COAST. THERE WILL BE SOME LINGERING
SHOWERS OVERNIGHT...WITH THE PRECIP ENDING BY 12Z FROM WEST TO EAST.

CHOSE A MOS/GFS MIX FOR TEMPS AS THE NAM SEEMED A BIT WARM FOR THE
DAY. WITH THE PERSISTENT SKY COVER...AND PERIODIC PRECIP...COOLER
TEMPS SHOULD BE EXPECTED...WITH HIGHS HOVERING IN THE LOWER 60S.
NWLY FLOW FOR TOM NIGHT WILL HELP DROP SOME TEMPS IN THE INTERIOR
INTO THE UPPER 30S...AND NEAR THE COAST INTO THE LOWER 40S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AN UPPER LEVEL TROUGH WILL SWING ACROSS THE REGION DURING THE DAY ON
FRIDAY. AS THE TROUGH MOVES ACROSS THE REGION...IT WILL START TO
PHASE WITH AN OFFSHORE LOW...RESULTING IN AN INCREASING PRESSURE
GRADIENT. WESTERLY WINDS WILL GUST TO 25-30 MPH.

IN ADDITION...850MB TEMPERATURES WILL FALL THROUGH THE DAY AS THE
TROUGH PASSES THROUGH. BY EVENING...850MB TEMPERATURES ARE FORECAST
TO BE BETWEEN -3 TO -5 DEGREES C. DAYTIME HIGH ARE EXPECTED TO REACH
THE UPPER 40S AND LOWER 50S...WITH THE WARMEST TEMPERATURES ACROSS
EASTERN SECTIONS.

FRIDAY NIGHT WILL BE COOL AND CONTINUED BREEZY WITH COLD AIR
ADVECTION OCCURRING. OVERNIGHT LOW ARE FORECAST TO FALL INTO THE
UPPER 20S AND 30S.

SURFACE HIGH PRESSURE WILL BUILD SOUTH OF THE REGION THROUGH THE
WEEKEND WITH DRY WEATHER EXPECTED. AS THE UPPER LEVEL RIDGE SLOWLY
BUILD TOWARDS THE REGION AND THE FLOW TURNS SOUTHERLY...EXPECT A
SLOW MODERATION IN TEMPERATURES. TEMPERATURES ON SATURDAY CLIMB INTO
THE LOWER AND MIDDLE 50S...AND SUNDAY WILL BE EVEN WARMER WITH HIGHS
IN THE UPPER 50S AND LOWER 60S.

UNSETTLED WEATHER RETURNS FOR THE START OF NEXT WEEK AS A SERIES OF
FRONTAL SYSTEMS MOVES NEAR OR ACROSS THE REGION. 12Z MODELS INDICATE
THE FIRST FRONTAL PASSAGE ON MONDAY...FOLLOWED BY A STRONGER SYSTEM
ON WEDNESDAY.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AREAS OF MVFR TO IFR STRATUS MOVING IN FROM THE OCEAN AND ACROSS
LONG ISLAND SOUND...WITH A LIGHT SOUTHEAST TO EAST FLOW...WILL
LIKELY BECOME MORE WIDESPREAD AFTER 22Z. BECAUSE THE AREAS ARE
PATCHY LATE THIS AFTERNOON...THERE WILL BE VARYING CONDITIONS FROM
VFR TO MVFR TO IFR UNTIL THIS EVENING WHEN THE WIDESPREAD LOWER
CONDITIONS DEVELOP. DRIZZLE AND LIGHT RAIN WILL BE POSSIBLE LATE
TONIGHT. MODERATE CONFIDENCE IN THE TIMING AND FORECAST.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: UPDATES FOR VARYING CONDITIONS WITH FOG MOVING
IN LATE THIS AFTERNOON AND THIS EVENING. MVFR TO IFR LIKELY.

KLGA FCSTER COMMENTS: UPDATES FOR VARYING CONDITIONS WITH FOG MOVING
IN LATE THIS AFTERNOON AND THIS EVENING. MVFR TO IFR LIKELY.

KEWR FCSTER COMMENTS: UPDATES LIKELY DURING THE EVENING AS STRATUS
AND FOG DEVELOP IN THE AREA...TIMING REMAINS UNCERTAIN.

KTEB FCSTER COMMENTS: UPDATES LIKELY DURING THE EVENING AS STRATUS
AND FOG DEVELOP IN THE AREA...TIMING REMAINS UNCERTAIN.

KHPN FCSTER COMMENTS: UPDATES LIKELY DURING THE EVENING AS STRATUS
AND FOG DEVELOP IN THE AREA...TIMING REMAINS UNCERTAIN.

KISP FCSTER COMMENTS: UPDATES FOR VARYING CONDITIONS WITH FOG MOVING
IN LATE THIS AFTERNOON AND THIS EVENING. MVFR TO IFR LIKELY.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

THURSDAY AFTERNOON...SUB-VFR CIGS/VSBYS LIKELY ON THURSDAY WITH
PERIODS OF RAIN. IMPROVEMENT LATE IN THE DAY. VFR THURSDAY NIGHT.
FRIDAY...VFR...GUSTY NW FLOW.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
SCA FOR THE OCEAN WATERS WILL CONTINUE UNTIL 11Z FRI. WHILE WINDS
WILL REMAIN FAIRLY LIGHT DURING THIS TIME...LONG PERIOD SWELLS
FROM TC SEAN WILL BRING SEAS BETWEEN 3 TO 5 FT FOR TONIGHT...AND 5
TO 7 FT TOM AND TOM NIGHT. WINDS WILL BEGIN TO INCREASE IN THE
WAKE OF THE COLD FRONT LATE TOM...WITH GUSTS UP TO 25 KTS POSSIBLE
AFTER 00Z. HAVE ALSO ISSUED A SCA FOR THE LI SOUND AREAS BEGINNING
06Z TO ACCOUNT FOR THE WIND INCREASING. SOME COASTAL FOG WILL BE
POSSIBLE TONIGHT INTO TOM MORNING.

A GALE WATCH IS NOW UP FOR ALL WATERS ON FRIDAY AS THE PRESSURE
GRADIENT INCREASE BETWEEN A DEPARTING LOW PRESSURE SYSTEM AND UPPER
LEVEL TROUGH. WINDS REMAIN UP THROUGH AT LEAST THE FIRST PART OF
FRIDAY NIGHT BEFORE DIMINISHING. ANOTHER...BUT SHORT
LIVED...INCREASE IN WINDS IS EXPECTED DURING THE DAY SATURDAY AS AN
UPPER LEVEL SHORTWAVE MOVES ACROSS THE AREA WATERS.

EITHER WAY...SMALL CRAFT CONDITIONS ARE EXPECTED ON THE AREA WATERS
THROUGH THE WEEKEND WITH SCA GUSTS ON THE WATERS. WAVES WILL REMAIN
ABOVE 5 FT FOR THE START OF THE WEEKEND...BUT WILL FALL BELOW 5 FT
ON ALL WATERS DURING THE DAY SUNDAY.

SCA CONDITIONS WILL BE POSSIBLE AT THE START OF NEXT WEEK WITH WAVES
AND SEAS INCREASING WITH A SERIES OF FRONTAL PASSAGES.

&&

.HYDROLOGY...
IN GENERAL STILL LOOKING FOR LESS THAN A QUARTER OF AN INCH
RAINFALL FOR WESTERN AREAS...WHILE FAR EASTERN AREAS APPROACH
AN INCH. THIS RAINFALL RANGE MAY STILL SHIFT EAST OR WEST A BIT
DEPENDING ON THE EXACT TRACK OF LOW PRESSURE...SO CONTINUE TO MONITOR
LATEST FORECASTS. NO FLOODING PROBLEMS ARE EXPECTED WITH THESE
RAINFALL AMOUNTS.

DRY THEREAFTER UNTIL NEXT COLD FRONT APPROACHES ON TUESDAY
WITH THE NEXT CHANCE FOR SHOWERS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...GALE WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     ANZ330-335-338-340-345-350-353-355.
     SMALL CRAFT ADVISORY FROM 1 AM TO 6 AM EST FRIDAY FOR ANZ330-
     335-340.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EST FRIDAY
     FOR ANZ350-353-355.

&&

SYNOPSIS...BC/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...BC
AVIATION...MET
MARINE...BC/SEARS/NV
HYDROLOGY...SEARS/NV
Hazardous weather outlook, Nov 9, 10:28 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1028 AM EST WED NOV 9 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-101530-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1028 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-101530-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
1028 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-101530-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1028 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE ON FRIDAY...MOST PROBABLE
ACROSS THE OFFSHORE WATERS FROM MORICHES INLET TO MONTAUK POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 2:50 AM ESTDense Fog AdvisoryOKXNassau, Suffolk6 hr
Nov 9, 4:11 PM ESTSmall Craft AdvisoryOKX6 days

Nearby

Gale Watches in New York, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.